Journal Article
Research Support, U.S. Gov't, P.H.S.
Add like
Add dislike
Add to saved papers

Avascular necrosis following bone marrow transplantation: a case-control study.

Bone 1998 January
The role of specific immunosuppressive agents in the development of avascular necrosis (AVN) following hematopoietic stem cell and solid organ transplantation remains unclear. To further explore this question, we conducted a case-control study of patients who underwent bone marrow transplantation (BMT) at the Fred Hutchinson Cancer Research Center. 96 of 1939 long-term survivors transplanted between May 1976 and October 1993 were identified as having AVN. Eight patients were excluded because AVN developed before transplant and one was excluded due to restrictions on reviewing follow-up records. The remaining 87 patients developed AVN a mean of 26.3 +/- 2 months posttransplant and were matched for age, gender, and date of transplant to other BMT recipients. Records were reviewed for corticosteroid and cyclosporine use, pretransplant conditioning with total body irradiation (TBI), and other information including disease for which the transplant was indicated, type of transplant, the occurrence of acute and chronic graft-vs.-host disease, and steroid use prior to transplant. Adjusted odds ratios (ORs) were obtained from conditional logistic regression for 87 matched pairs. Posttransplant steroid use was a risk factor for the occurrence of AVN (adjusted OR, 14.4; 95% CI, 2.8-73.2), with the greatest risk associated with those receiving steroids at the time of diagnosis of AVN (adjusted OR, 31.9; 95% CI, 4.4-248.9). There was no further increasing risk associated with increasing duration of steroid use. Conditioning with TBI was also associated with the occurrence of AVN (adjusted OR, 3.2; 95% CI, 1.1-9.7); however, cyclosporine was not a risk factor for AVN (adjusted OR, 0.5; 95% CI, 0.1-1.9). Our results support the hypothesis that AVN following BMT has a strong association with the administration of corticosteroids. TBI may be an additional risk factor, and cyclosporine does not appear to contribute to an increased incidence of AVN.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app